Novartis, like many generic drugmakers, was forced to pull copies of generic Zantac off shelves late last year after a carcinogen scare shocked the industry. Now, it's once again pulling products off shelves—and this time, it's two branded drugs whose packaging has proved hazardous to children.
Novartis will recall U.S. lots of 100-milligram Sandimmune and Neoral, immunosuppressant capsules used to treat organ rejection after a transplant, due to blister packs that were found not to be child-resistant, the drugmaker said.
The 25-milligram doses of both drugs are not part of the Consumer Product Safety Commission-backed recall and will remain on shelves, Novartis said. The drugmaker noted the recall was not tied to the drugs' efficacy and told patients to continue taking the med at the direction of their physicians.
Novartis' recall is its first since the drugmaker joined a wave of companies to pull generic Zantac (ranitidine) off shelves after confirming the presence of a probable carcinogen.
In September, Novartis' Sandoz unit announced it would voluntarily recall all lots of its 150- and 300-milligram ranitidine hydrochloride capsules to the consumer level “because of confirmed contamination with N-Nitrosodimethylamine (NDMA) above levels established by the FDA.”
The Swiss drugmaker said it had not received any reports of adverse events related to use of the product as part of the recall but acknowledged NDMA is a probable known carcinogen.
The drugmaker had already halted distribution worldwide of its ranitidine drugs, a move that would have left unsold products on pharmacy shelves.
Back in May, Novartis also recalled three lots of the 12.5-milligram oral suspension of Promacta because there was a risk of peanut flour contamination that occurred at a third-party contract manufacturing site. The tablet forms of the drug were unaffected by the recall, it said.
Promacta is approved to treat some adults and children with chronic immune thrombocytopenia or severe aplastic anemia, as well as some adults with hepatitis C-associated thrombocytopenia.